Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 37, NWS Midland/Odessa, TX

November 30, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Nov 30, 2009, 6:49 PM MST for Eddy County, New Mexico. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2009, 6:49 PM MST (01:49 UTC)
Expired
Dec 1, 2009, 4:05 AM MST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2365 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 010149
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CST MON NOV 30 2009

...HIGH WINDS WILL CONTINUE TO IMPACT GUADALUPE MOUNTAINS TONIGHT...

.AS A STRONG UPPER TROUGH APPROACHES THE AREA... HIGH WINDS OUT OF
THE NORTHEAST AT 45 TO 55 MPH WITH GUSTS TO 65 MPH WILL CONTINUE
ACROSS THE GUADALUPE MOUNTAINS TONIGHT. PERSONS TRAVELING ON U.S.
62/180 SHOULD BE PREPARED TO ENCOUNTER THIS HIGH WIND OR CHOOSE AN
ALTERNATE ROUTE.

NMZ027-TXZ258-011100-
/O.NEW.KMAF.HW.W.0037.091201T0149Z-091201T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
649 PM MST MON NOV 30 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST TUESDAY. 

A NORTHEAST WIND OF 45 TO 55 MPH WITH GUSTS TO 65 MPH WILL BE
POSSIBLE TONIGHT ACROSS THE GUADALUPE MOUNTAINS. HIGH PROFILE
VEHICLES SHOULD AVOID TRAVEL THROUGH THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 011105
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 AM CST TUE DEC 1 2009

NMZ027-TXZ258-011215-
/O.CAN.KMAF.HW.W.0037.000000T0000Z-091201T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
405 AM MST TUE DEC 1 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELED THE
HIGH WIND WARNING.

STRONG WINDS ARE NO LONGER EXPECTED THROUGH GUADALUPE PASS TODAY.
THEREFORE...THE HIGH WIND WARNING HAS BEEN CANCELED. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 30, 4:31 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Nov 30, 4:31 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CST MON NOV 30 2009

.DISCUSSION...

&&

.AVIATION...
LOOKING AT MIX OF WINTER WEATHER AT TAF SITES TONIGHT... CONDITIONS
WILL DETERIORATE TO LOW IFR CIGS AND VSBYS OVERNIGHT.  CURRENTLY
GETTING REPORTS OF LIGHT SHOWERS OF RAIN/SLEET AROUND PERMIAN
BASIN... EXPECT SIMILAR FOR PARTS OF SOUTHEAST NEW MEXICO.  HAVE
TEMPOS RAIN/SLEET/SNOW IN ALL TAFS... EXPECT PRECIP TO CHANGE OVER
TO ALL SNOW LATE TONIGHT INTO TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 243 PM CST MON NOV 30 2009/

DISCUSSION...
GOOD 12Z MODEL INITIATION WRT POSITION OF 5H LOW JUST S OF AZ
BORDER. DOWNSTREAM OF SAID LOW MID/UPPER FLOW IS DIFFLUENT WITH
STEEP MID LEVEL LR/S TO NEAR EL PASO WHERE OCCASIONAL ISOLD STRIKES
WERE NOTED EARLIER THIS MORNING AND MORE RECENTLY IN THE DAVIS
MTNS. VISIBLE IMAGERY SUPPORTIVE OF MID LEVEL INSTABILITY WITH
CONVECTIVE CLOUD ELEMENTS NOTED. AS SUCH THERE WILL BE ENUF LIFT
TO KEEP SCT PRECIP AROUND THRU REMAINDER OF PM. CONSIDERING THCK
CHARTS 1000-500MB AND 500MB-850MB WINTRY PRECIP WILL BE CONFINED
TO MTNS AND HIER ADJACENT PLAINS, I.E., PARTS OF EDDY/CULBERSON
COUNTIES AND WINTER STORM WARNING HAS BEEN IN EFFECT SINCE 18Z FOR
MOST OF THOSE AREAS. HAVE HAD REPORTS OF 2 OF SNOW IN QUEEN LAST
NIGHT/FREEZING DRIZZLE WITH LIGHT ICE IN THE DAVIS AROUND 5500 FT
CURRENTLY AND HEAVY SNOW HAS BEEN REPORTED AT TIMES ON GDP MTR. WRT
TO DETERMINISTIC MODELS THE SYNOPTIC PATTERN IS ONE THAT DOES
FAVOR SNOW...SOME HEAVY WITH CLOSED 5H LOW EXPECTED TO MOVE ENE
ACRS SRN 1/3 OF CWFA. THIS WILL TEND FAVOR SNOW N AND W OF A LINE
FROM CANDELARIA TO NEAR LAMESA BTWN 00Z-12Z AND INVOF A LINE FROM
NEAR FT. STOCKTON TO MIDLAND/ODESSA TO GAIL BTWN 09Z- 21Z TUE.
CLIMATOLOGICALLY THE AVERAGE GREATEST SNOW AMOUNT IN THIS PATTERN
IS ABOUT 7 BUT AS HIGH AS 9. THIS MORNINGS FCST BASICALLY HAD
5-10 ACRS THE HIGHER ELEVATIONS FOR THE 12-18HR PERIOD FROM TODAY
THRU TUE MORNING AND ABOUT 2 INCHES FOR THE PB FROM 12Z/TUE-
00Z/WED. ALL MODELS SUPPORT 2.5-4 ACRS THE SE NM/WRN AND NWRN PB
WITH NAM12 SHOWING EVEN HIER AMOUNTS ACRS NW PB. FINALLY MAKING AN
ATTEMPT TO QUANTIFY THIS USING PROBABILISTIC SREF DATA THERE IS A
50-90% PROBABILITY THAT SNOW AMOUNTS OF 1-4 INCHES WILL OCCUR N
AND W OF A LINE FROM CANDELARIA TO NEAR LAMESA BTWN 00Z-18Z TUE
AND 30-50% PROBABILITY THAT 1-4 INCHES OF SNOW WILL OCCUR ALONG/W
OF A LINE FROM NEAR GAIL...TO MIDLAND/ODESSA...TO KERMIT BTWN 12Z
TUE-00Z WED. HAVING SAID ALL THAT AND TAKING INTO ACCOUNT THE
AGREEMENT BTWN THE SYNOPTIC CLIMO PATTERN FOR HEAVY SNOW AND THE
DETERMINISTIC/PROBABILISTIC FCST WILL OPT TO SLIGHTLY DECREASE
SNOW FOR THE MTNS USING 5-6 AND LOCAL 8 AND INCREASE AMOUNTS
FOR THE SE NM PLAINS/PARTS OF PB...2-4 LOCAL 5 NOTING HIEST
AMOUNTS MOSTLY LIKELY IN SE NM AND NW PB. AS SUCH WILL GO WITH
WINTER STORM WARNING TO INCLUDE REEVES/LOVING/LEA/GAINES/ANDREWS
AND GO WITH WINTER WEATHER ADVISORY ACRS MUCH OF THE PB EXCEPT
FAR SE-E. ATTP 62/180 FROM SEMINOLE TO AROUND CARLSBAD AND I-10
FROM PECOS WWD SEEM TO THE MOSTLY LIKELY CANDIDATES FOR MOST
SIGNIFICANT TRAVEL PROBLEMS. OF COURSE SFC TEMPS WILL MAKE TIMING
OF ONSET DIFFICULT ACRS PLAINS AND WILL OPT TO START ADVISORY
AROUND 09Z ATTP (EVEN THOUGH NAM12 FCST SOUNDINGS ARE STILL A
LITTLE WARM ON THE SFC TEMPS). MOS GUIDANCE SEEMS A LITTLE TOO
WARM DURING THE DAY AS WELL FOR TUE AND WILL GENERALLY UNDERCUT
WITH MID LEVEL COLD POOL/LOW THCK MOVING ACRS AREA...CANT RULE A
MIXTURE AT TIMES ACRS PB AFTER 18Z. WILL CONTINUE THE WINTER
WEATHER ADVISORY THRU 00Z/WED BUT IT MAY HAVE TO BE EXTENDED IN
COVERAGE TO INCLUDE SE PB/LOWER TRANS PECOS. WRAP AROUND SNOW
SHOWERS WILL BE POSSIBLE INTO THE OVERNIGHT TUE NIGHT/WED MORNING
AND WILL CONTINUE TO UNDERCUT MOS TEMPS. SKIES WILL EVENTUALLY
CLEAR SOME BY LATE WED BUT IT WILL STILL BE COLD AS INITIAL FRONT
FOLLOWS IN WAKE OF 5H LOW. OTHERWISE NOT A LOT TIME SPENT ON FCST
AFTER WED. SFC HIGH PRESSURE WILL CONTINUE TO BE RE-ENFORCED THUR
AS DEEP COLD TROF/SRN EXTENT OF HUDSON BAY VORTEX KEEPS COLD THCK
IN PLACE WHILE KEEPING DOOR OPEN COLD CONTINENTAL AIR TO MOVE S
THRU FRI. 5H PATTERN GIVES WAY TO WLY MID LEVEL SAT- MON WHICH
SHOULD BE WARMER...BACK INTO THE 50S FOR THE MOST PART.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 11 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

     WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM MST TUESDAY
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST TUESDAY
     FOR THE FOLLOWING ZONES... ANDREWS...GAINES...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS.

     WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST TUESDAY FOR THE
     FOLLOWING ZONES... BORDEN...CRANE...DAWSON...ECTOR...
     HOWARD...MARTIN...MIDLAND...PECOS...WARD...WINKLER.

&&
Hazardous weather outlook, Nov 30, 1:59 PM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CST MON NOV 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-012100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
259 PM CST MON NOV 30 2009 /159 PM MST MON NOV 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE AND
DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY 54 CORRIDOR...
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...FAR WESTERN
PERMIAN BASIN AND THE NORTHWESTERN PERMIAN BASIN. SNOW WILL
CONTINUE OVER THE GUADALUPE AND DAVIS MOUNTAINS THIS EVENING...
WHILE A MIXTURE OF SNOW...FREEZING RAIN AND SLEET IS EXPECTED OVER
THE ADJACENT PLAINS. THE PRECIPITATION IS EXPECTED TO TRANSITION
TO SNOW ACROSS THE ABOVE MENTIONED AREAS LATE THIS EVENING.
SNOWFALL AMOUNTS THROUGH TONIGHT WILL BE HEAVIEST ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS...WHERE UP TO 8 INCHES OF SNOW
REMAIN POSSIBLE. SNOWFALL AMOUNTS ACROSS THE ADJACENT PLAINS WILL
GENERALLY FALL IN THE 2 TO 4 INCH RANGE THROUGH TONIGHT.

FARTHER EAST ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS...A
MIXTURE OF RAIN...SNOW AND SLEET IS EXPECTED THIS EVENING INTO
EARLY TUESDAY MORNING. THE PRECIPITATION IS EXPECTED TO
TRANSITION TO SNOW LATE TONIGHT...WITH GENERALLY 1 TO 3 INCHES OF
ACCUMULATION EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
THE MENTIONED AREA BEGINNING EARLY TUESDAY MORNING.

TRAVEL CONDITIONS WILL LIKELY DETERIORATE ACROSS MUCH OF THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTRY PRECIPITATION WILL CONTINUE ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY 54 CORRIDOR...
SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS AND MUCH OF THE PERMIAN
BASIN ON TUESDAY. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES REMAIN IN EFFECT FOR MUCH OF THE AREA INTO THE LATE
AFTERNOON.

TRAVEL CONDITIONS WILL LIKELY REMAIN POOR ACROSS MUCH OF THE AREA
ON TUESDAY INTO EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.